Iowa, 2015

Hail in Iowa, June 21, 2015

June 21, 2015 · NWS DMX · 2 events in 2 counties and zones

A lingering stationary front was draped across far southern Iowa that helped to initiate a few storms and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A lingering stationary front was draped across far southern Iowa that helped to initiate a few storms and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 5:51 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 21, 5:51 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SUN JUN 21 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 321 PM CDT SUN JUN 21 2015

COMPLEX FORECAST TONIGHT AS WE WILL BE DEALING WITH A COUPLE OF
DIFFERENT THINGS. ACROSS SOUTHERN IOWA...THE FRONTAL BOUNDARY THAT
WENT THROUGH US YESTERDAY HAS STALLED ACROSS NORTHERN MISSOURI AND
WILL BEGIN TO SHIFT NORTH AS A WARM FRONT AT SOME POINT THIS
EVENING. MODELS HAVE BEEN TRYING TO DO THIS AS EARLY AS LATE
AFTERNOON WITH EACH UPDATE BUT THE FRONT HAS NOT BUDGED ALL DAY
AND HAS BEEN RAKING NORTHERN MISSOURI ALL DAY. EVENTUALLY THIS
WILL WORK NORTH...THOUGH PROBABLY NOT UNTIL MID EVENING AT THE
EARLIEST THEN LIFT ACROSS THE SOUTHWEST HALF BY 12Z MONDAY. SOME
STRONG STORMS COULD DEVELOP ALONG THIS BOUNDARY AND ALSO PRODUCE
LOCALLY HEAVY RAINFALL.

ACROSS NORTHERN IOWA WE ARE EXPECTING TO DEVELOP IN EARNEST
ACROSS THE DAKOTAS THIS EVENING THEN MERGE INTO AN MCS TONIGHT AND
ROLL INTO MN AND POSSIBLY BRUSH NORTHERN IA LATE TONIGHT INTO
MONDAY MORNING. SO FAR ALL THE MODELS SUGGEST THIS SCENARIO
HOWEVER IT IS WORTH A MENTION THAT THE NAMDNG IS THE ONLY MODEL
THAT DROPS THIS MCS INTO NORTHERN IOWA...WHICH WOULD BRING SEVERE
STORMS AND HEAVY RAINFALL INTO THE AREA. THIS IS NOT THE LIKELY
SCENARIO GIVEN THE STRONG WARM ADVECTION FORECAST TO TAKE PLACE
ACROSS SOUTHERN/SOUTHWEST IOWA BUT IT IS WORTH WATCHING.
CONSEQUENTLY POPS ARE THE TRICKIEST PART OF THE FORECAST...BOTH IN
TIMING AND LOCATION. I WENT WITH THE LEADING EDGE OF THE WARM
ADVECTION AS THE FAVORED AREAS FOR PRECIP AND SHIFT POPS GRADUALLY
NORTHEAST WITH TIME WHICH IS KIND OF A BLEND OF THE NAM AND HI-RES
MODELS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 321 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL END FROM SOUTHWEST TO NORTHEAST
ACROSS THE STATE MONDAY WITH SHORTWAVE TROUGH EXITING TO THE
UPPER MIDWEST. MUCH OF THE STATE WILL REMAIN IN THE WARM SECTOR
MONDAY AHEAD OF AN ADVANCING WEAK FRONT BRINGING WARMER
TEMPERATURES AND MUGGY CONDITIONS.

DRIER AND COOLER AIR SETTLES INTO MOST OF IOWA BEHIND THE FRONT
ON TUESDAY. THE FRONT BEGINS TO LIFT NORTH AGAIN LATE TUESDAY
INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT AIDED BY SHORTWAVES MOVING THROUGH WESTERLY FLOW
ALOFT.

UPPER TROUGH DEEPENS LATE IN THE WEEK WITH SHORTWAVE ENERGY
DIGGING THROUGH THE UPPER FLOW OVER THE NORTHERN PLAINS. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE NEAR AN ADVANCING COLD FRONT
WITH TEMPERATURES TRENDING BELOW NORMAL.

&&

.AVIATION...22/00Z
ISSUED AT 649 PM CDT SUN JUN 21 2015

STRONG WARM ADVECTION AND THETA-E ADVECTION OVERNIGHT WITH
SCATTERED THUNDERSTORMS ACROSS CENTRAL IOWA. WHILE MOST LOCATIONS
WILL BE VFR...MVFR TO IFR CONDITIONS WILL BE LIKELY IN AND AROUND
THUNDERSTORMS. WINDS WILL INCREASE QUICKLY INTO MONDAY WITH STRONG
SOUTHWEST WINDS DURING THE MORNING. LIKELY CAPPING OFF ON MONDAY
WITH WARM TEMPERATURES BEFORE COLD FRONT MOVES THROUGH. GENERALLY
VFR CONDITIONS EXPECTED THROUGH THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...ANGLE
AVIATION...COGIL
Hazardous weather outlook, Jun 21, 3:02 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN JUN 21 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
402 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTH
CENTRAL IOWA. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
MORNING AND LATE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL IOWA EARLY
MONDAY.

In the hours before

Special weather statement, Jun 21, 5:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SUN JUN 21 2015

IAZ092>094-220030-
TAYLOR IA-DECATUR IA-RINGGOLD IA-
626 PM CDT SUN JUN 21 2015

...STRONG STORM TO PASS FROM TAYLOR TO RINGGOLD COUNTY...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LENOX...OR 11 MILES WEST OF MOUNT AYR...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...CLEARFIELD...DIAGONAL...KELLERTON...BENTON...
MALOY...DELPHOS...LAMONI MUNICIPAL AIRPORT AND MT AYR MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4067 9458 4084 9453 4076 9385 4057 9391
      4057 9420
TIME...MOT...LOC 2325Z 283DEG 28KT 4074 9446

COGIL

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ringgold

When
June 21, 6:10 PM CST
Where
Ringgold County, 4.9 mi SSE of Delphos
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.610, -94.280

Hail, Decatur

When
June 21, 6:16 PM CST
Where
Decatur County, 1.72 mi WSW of Decatur City
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -93.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576349, 576350.